Police arrived at 5:55 p.m. Nov. 13 at the park after someone called in regarding multiple unconscious people near the bathrooms, according to Sgt. Alan Aoki of the Westminster Police Department.
After arrival, officers immediately deployed Narcan, a special treatment for a drug overdose, due to the five individuals exhibiting signs of opioid or fentanyl overdose, Aoki said.
“Due to the possible fentanyl involvement, Sigler Park was evacuated and blocked off during the response,” Aoki said.
After paramedics rushed the individuals to a local hospital, an Orange County Health Care Agency hazardous materials team and staff closed the park and cleaned up the area.
Very small doses of fentanyl, which is 60 to 100 times more potent than morphine, can kill someone if ingested, according to the Orange County District Attorney’s (OCDA) Office.
No other people were harmed, and the five individuals are now determined to be in stable condition, Aoki said.
“It appears to that this is an isolated incident, and the public is not in danger,” he said, adding that police are investigating if fentanyl was involved.
The incident comes as authorities are working to keep fentanyl off the streets, with Orange County seeing a 1,000 percent increase in fatal fentanyl poisonings over the last five years, according to OCDA.
The drug is often used in manufacturing counterfeit pills, which are made to look identical to prescription pills Xanax, Oxycodone, Percocet, and others, meaning people could ingest fentanyl without ever knowing they are taking it.
City News Service contributed to this report.